Thunderstorm Wind, Walker
- When
- March 28, 10:00 AM CST
- Where
- Walker County, 1.37 mi ESE of Huntsville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.710, -95.550
Trees were downed.
There was some wind damage and localized flooding with a slow moving storm system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
There was some wind damage and localized flooding with a slow moving storm system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 28, 2:57 AM CST, 7 hours 3 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
357 AM CDT Wed Mar 28 2018
...Locally heavy rainfall and strong to severe thunderstorms
possible through early Thursday morning...
.DISCUSSION...
After yesterday evening's round of showers and thunderstorms across
some of our northern counties (we had rainfall totals between 2 to
almost 3.75 inches across parts of Grimes County), most activity
so far in the overnight hours has remained off to our west and
northwest. Shower and thunderstorm coverage will increase across
Southeast Texas today as the storm system out west shifts eastward.
High moisture levels in place (precipitable water values around 2
inches) combined with increasing lift and shear will support
locally heavy rainfall (event totals of 1 to 3 inches with isolated
higher amounts approaching 4 to 5 inches - slight to moderate
risk of excessive rainfall per WPC's current Day 1 Outlook) and
possible strong to severe thunderstorm development (damaging
winds/large hail/isolated tornadoes - slight risk per SPC's current
Day 1 Outlook) to develop along and ahead of a cold front as it
moves eastward across the state and through our area in the next
24 hours. Activity will move off the coast during the overnight
hours late tonight through early Thursday morning, and we will
continue to indicate quickly improving conditions from west to
east as the day progresses on Thursday. Cooler low temperatures,
lower humidities and drier weather closes out the week followed by
a gradual warmup over the weekend with a return of onshore winds.
This onshore flow looks to persist into the middle of next week.
42
&&
.MARINE...
Still seeing moderate onshore winds and elevated seas offshore so
will maintain current SCEC/SCA configuration along with the Beach
Hazards Statement for rip currents & elevated surf.
Unsettled wx, with periods of showers and thunderstorms are expected
to move into the coastal waters later this evening, overnight and
into early Thursday morning. Winds/seas will be higher near storms.
We'll probably see a period off offshore winds in the wake of the
system and then going variable until the primary front pushes off
the coast late Thursday night. Winds will veer to the southeast by
Saturday and a light to moderate onshore flow will then persist
into the middle of next week. 47
&&
.AVIATION...
IFR ceilings are currently situated across northern terminals and a
combination of VFR/MVFR conditions further south. With the exception
of probably LBX & GLS, expect precip to expand in areal coverage
throughout the day. Possibility of training heavy rain and some
strong wind gusts exist in the embedded more intense cells. The most
probable time period for strong/severe cells should be in the
afternoon and evening hours complements of heating. Based on the
latest data, it appears the more significant wx at the metro
airports will be between 3pm-1am CDT. 47
&&
.CLIMATE...
Yesterday's low temperature for the City of Houston (IAH) was 73 degrees.
This temperature was not only the record high minimum for March 27th,
but it also tied the record high minimum for the entire month of March.
Since records began for the City of Houston in 1881, the record high
minimum of 73 degrees has only happened twice: Yesterday and on March
19th, 2012. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 59 78 52 75 / 90 90 10 10 0
Houston (IAH) 80 65 81 56 78 / 80 90 40 10 0
Galveston (GLS) 76 67 75 63 73 / 60 90 50 10 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through late tonight for the following zones:
Austin...Brazos...Burleson...Colorado...Grimes...Houston...
Madison...Montgomery...Polk...San Jacinto...Trinity...
Walker...Waller...Washington.
Flash Flood Watch from 7 AM CDT this morning through Thursday
morning for the following zones: Brazoria...Chambers...Fort
Bend...Galveston...Harris...Liberty...Matagorda...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through late tonight for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM.
Small Craft Advisory until 1 AM CDT Thursday for the following
zones: Waters from Freeport to the Matagorda Ship Channel
from 20 to 60 NM...Waters from High Island to Freeport from
20 to 60 NM.
&&Hazardous Weather Outlook National Weather Service Houston/Galveston TX 415 AM CDT Wed Mar 28 2018 TXZ163-164-176>179-195>199-210>212-291200- Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery- Polk-San Jacinto-Trinity-Walker-Waller-Washington- 415 AM CDT Wed Mar 28 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight A slow moving storm system will bring increasing shower and thunderstorm chances to the area. Locally heavy rainfall along with some strong to severe thunderstorms will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will come to an end early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed today. GMZ330-335-350-355-370-375-TXZ200-213-214-226-227-235>238-291200- Brazoria-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Fort Bend-Galveston-Galveston Bay-Harris-Jackson-Liberty- Matagorda-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 415 AM CDT Wed Mar 28 2018 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight A slow moving storm system will bring increasing shower and thunderstorm chances to the area. Locally heavy rainfall along with some strong to severe thunderstorms will be possible. Moderate to strong southerly winds, elevated seas and an elevated rip current risk will persist. Small craft advisories may be needed at times. Elevated surf along area beaches will increase the rip current risk, especially near structures such as jetties, piers and rock groins. Swim near a lifeguard. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will come to an end Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation might be needed today through early Thursday morning.
Special Weather Statement
National Weather Service Houston/Galveston TX
752 AM CDT WED MAR 28 2018
TXZ196>198-210>212-281330-
Washington TX-Brazos TX-Grimes TX-Waller TX-Colorado TX-Austin TX-
752 AM CDT WED MAR 28 2018
...SPECIAL WEATHER STATEMENT FOR NORTHERN COLORADO...NORTHWESTERN
AUSTIN...SOUTHWESTERN GRIMES...WASHINGTON...SOUTHEASTERN BRAZOS AND
NORTHWESTERN WALLER COUNTIES UNTIL 830 AM CDT...
At 752 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burton to 6 miles southwest of Brenham to
near Industry to near Shelby. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Brenham, Hempstead, Washington, Industry, Burton and Quarry.
LAT...LON 3037 9615 3022 9599 3014 9600 3009 9605
3000 9623 2994 9659 2996 9657 2999 9659
3001 9657 3009 9656 3019 9667
TIME...MOT...LOC 1252Z 255DEG 25KT 3016 9654 3011 9649 3003 9650 2999
9654 2997 9659The Houston radar (KHGX), 145 km away, was scanning. The volume nearest the first event began at 16:01 UTC.
5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Trees were downed.
Trees were downed near the 2100 Sycamore Avenue area.
Trees were downed on FM 405 to the south of Dodge.
FM 247 near Nelson Creek was impassable.
There was damage to a home, and multiple trees and phone lines were downed near the intersection of FM 980 and Highway 190.
There were a couple of trees downed and some fence damage near the intersection of Baker Road and Kingsland Blvd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745057, 745058, 745059, 745142, 745060, 745061.